A Caltech Library Service

The motion of a Dirac electron in a magnetic field

Huff, L. D. (1931) The motion of a Dirac electron in a magnetic field. Physical Review, 38 (3). pp. 501-512. ISSN 0031-899X.

See Usage Policy.


Use this Persistent URL to link to this item:


Solutions of the Dirac wave equation representing a free electron moving in a uniform magnetic field are obtained. The functions are similar to those obtained by Landau and by Uhlenbeck and Young as solutions of the Schrödinger equation. A wave packet is constructed representing a beam of electrons passing through a slit. The results agree with the classical predictions to terms of the order of the de Broglie wave-length of the electron divided by the radius of curvature of its classical path. For experimental cases this ratio is of the order 10^-8 to 10^-10. Hence it is concluded that the difference between magnetic deflection measurements of e/m and other determinations cannot be explained as a quantum effect.

Item Type:Article
Additional Information:©1931 The American Physical Society. Received 17 June 1931. Pasadena meeting of the American Physical Society, June, 1931. In conclusion, the author wishes to thank Dr. W. V. Houston, who directed this research, for continued advice and encouragement during its development.
Record Number:CaltechAUTHORS:HUFpr31
Persistent URL:
Alternative URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:4442
Deposited By: Tony Diaz
Deposited On:23 Aug 2006
Last Modified:26 Dec 2012 08:59

Repository Staff Only: item control page